| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Labrynthitis
June 2001

Q. I have been diagnosed with labrynthitis. I am aware that it has to do with an inflamed nerve intersecting the inner ear, since I can sometimes hear the nerve pulse (which makes me dizzy). What causes this? What kind of treatment can be given to alleviate it? I've also noticed that I am sensitive to light--my vision starts to "white out" for a few seconds. Additionally, during these episodes I am extremely lethargic, tired and it seems like I can't think correctly either. It has been an intermittent problem for 6 weeks and disrupts my life until it subsides. I won't take bonine (that makes me feel worse) or antivert...I don't want to be in a drug-induced haze where all I can do is sleep. Is there anything else that can be done? Thanks in advance for your time and consideration!

A. Labyrinthitis is a very disturbing acute condition which causes vertigo, the sensation that either you or the room are spinning, It is aggravated by movement of the head or eyes, and also by change of body position. The exact cause is not known, but is it presumed to be viral, as the condition often occurs in the context of a recent cold or flu-type illness.

Like most viral conditions, we do not have specific anti-viral medications to treat it, we are left with the immune system to combat the infection. It is usually a self-limited condition, clearing up in one to several weeks. The medications you mention are for motion sickness, and they sometimes help, but often the effect is pretty limited. If the symptoms are severe or failing to resolve, a neurologist might be asked to consult to confirm the diagnosis, and decide if other diagnostic tests are needed. The specialist may also recommend some head-turning maneuvers under the doctor's supervision which can help speed up the recovery process.


http://www.teleport.com/~veda/labyrin.html

http://www.vestibular.org/

Disclaimer Back to Ask the Medical Experts